Alert archive / Florida / Special Marine Warnings in 2008

Special Marine Warning 310, NWS Miami, FL

August 18, 2008

NWS Miami, FL issued this special marine warning at Aug 18, 2008, 10:43 AM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 10:43 AM EDT (14:43 UTC)
Expired
Aug 18, 2008, 11:15 AM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

The radar

The Miami radar (KAMX), 21 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KMFL 181443
SMWMFL
AMZ630-651-181515-
/O.NEW.KMFL.MA.W.0310.080818T1443Z-080818T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM
  BISCAYNE BAY

* UNTIL 1115 AM EDT

* AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WATERSPOUTS FROM
  SOLDIER KEY TO 6 NM SOUTHEAST OF TURKEY POINT... FROM TRIUMPH REEF
  TO ANGELFISH KEY....MOVING NORTHWEST AT 35 KNOTS.

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
SEAS. YOUR BEST COURSE OF EVASIVE ACTION IF THREATENED BY A
WATERSPOUT IS TO MOVE AT A 90 DEGREE ANGLE FROM ITS APPARENT
MOVEMENT. SEEK SAFE HARBOR IMMEDIATELY.

REPORT SEVERE WEATHER TO THE COAST GUARD. THEY WILL RELAY YOUR REPORT
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. 

LAT...LON 2534 8027 2529 8031 2532 8037 2538 8032
      2541 8034 2551 8035 2556 8032 2561 8032
      2567 8027 2569 8028 2570 8027 2550 8003
      2528 8018
TIME...MOT...LOC 1443Z 127DEG 35KT 2553 8016 2536 8026

$$

GS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Aug 18, 4:32 AM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 18, 4:32 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
432 AM EDT MON AUG 18 2008

.DISCUSSION...TROPICAL STORM FAY MOVING ACROSS CUBA THIS MORNING
WITH RAIN BANDS CONTINUING TO MOVE ACROSS THE KEYS AND INTO MAINLAND
SOUTH FLORIDA. FAY REMAINS DISJOINTED THIS MORNING WITH THE MID
LEVEL CIRCULATION REMOVED TO THE NORTHEAST OF THE ACTUAL SURFACE
CENTER BUT AT ANY RATE PWATS ANDS HELICITY WILL CONTINUE TO
INCREASE THIS MORNING AS THE STORM NEARS THE CWA, AND INDEED WEAK,
VERY WEAK ROTATION HAS ALREADY BEEN OBSERVED WITH SOME OF THE
SHOWERS TO THE SOUTHEAST OVER THE GULF STEAM. WITH FAY REMAINING
DISORGANIZED THIS MORNING THIS POSES HUGE UNCERTAINTIES TO THE
FORECAST TRACK, BUT RAIN WILL CONTINUE TO SPREAD ACROSS THE CWA
AND CONTINUE INTO LATE TUES / EARLY WED WITH 4 TO 8 RAINFALL
TOTALS WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. REFER TO THE
LATEST LOCAL HLS FOR ALL EXPECTED THREATS AND NHC FOR THE LATEST
EXPECTED TRACK.

BEYOND WEDNESDAY... THE SUBTROPICAL RIDGE IS EXPECTED TO BUILD
BACK INTO THE CWA WITH POPS AND TEMPS NEAR CLIMO VALUES FOR S FL
IN THE SUMMER.

&&

.MARINE...AS FAY MOVES ACROSS THE REGION TODAY THROUGH EARLY
WEDNESDAY MORNING ROUGH MARINE CONDITIONS CAN BE EXPECTED. SEAS
ARE EXPECTED TO BUILD TO AROUND 12 FEET IN THE GULF COASTAL WATERS
AND TO AROUND 8 FEET IN THE ATLANTIC COASTAL WATERS BY TONIGHT.
THE SYSTEM WILL EXIT WEDNESDAY MORNING WITH DECREASING SEAS AS IT
DOES SO. BEYOND WEDNESDAY THE SUBTROPICAL RIDGE IS EXPECTED TO
REBUILD OVER SOUTH FLORIDA WITH LOWER WINDS AND SEAS EXPECTED.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  78  86  76 / 90 90 80 60
FORT LAUDERDALE  85  79  86  77 / 90 90 80 60
MIAMI            84  79  86  76 / 90 90 80 60
NAPLES           88  76  85  77 / 80 90 90 70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH TUESDAY EVENING FOR FLZ063-FLZ066-FLZ067-
     FLZ068-FLZ069-FLZ070-FLZ071-FLZ072-FLZ073-FLZ074-FLZ075-
     FLZ168-FLZ172-FLZ173-FLZ174.

     TROPICAL STORM WIND WATCH THROUGH TUESDAY EVENING FOR FLZ063-
     FLZ066-FLZ067-FLZ068-FLZ070-FLZ071-FLZ072-FLZ073-FLZ074.

     HURRICANE WATCH FOR FLZ069-FLZ075-FLZ174.

     TROPICAL STORM WATCH FOR FLZ168-FLZ172-FLZ173.

AM...TROPICAL STORM WATCH FOR AMZ610-AMZ630-AMZ650-AMZ651-AMZ670-
     AMZ671.

GM...HURRICANE WATCH FOR GMZ656-GMZ657-GMZ676.

&&

TINGLER
Hazardous weather outlook, Aug 18, 5:35 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTION...
NATIONAL WEATHER SERVICE MIAMI FL
535 AM EDT MON AUG 18 2008

CORRECTION TO ADD FLOOD WATCH FOR SOUTH FLORIDA IN HEADLINES

FLZ063-066>075-168-172>174-190000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
535 AM EDT MON AUG 18 2008

...TROPICAL STORM WARNING ALL OF SOUTH FLORIDA...
...HURRICANE WATCH FOR THE SOUTHWEST FLORIDA COAST...
...FLOOD WATCH SOUTH FLORIDA THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SEE THE HURRICANE LOCAL STATEMENT ISSUED BY THE MIAMI NATIONAL
WEATHER SERVICE IN MIAMI TO GET DETAILS ABOUT THE WEATHER EFFECTS
ON SOUTH FLORIDA FROM THIS TROPICAL STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TROPICAL STORM FAY COULD STILL AFFECT SOUTH FLORIDA TUESDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON
FROM WEDNESDAY THROUGH SUNDAY. LIGHTNING STRIKES AND GUSTY WINDS
WILL BE THE PRIMARY RISKS FROM THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH TUESDAY AS
TROPICAL STORM FAY AFFECTS SOUTH FLORIDA.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 18, 4:53 AM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
453 AM EDT MON AUG 18 2008

FLZ069>075-172>174-181015-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY
FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-FAR SOUTH
MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-453 AM EDT
MON AUG 18 2008

...LARGE RAIN BAND AHEAD OF TROPICAL STORM FAY MOVING TOWARDS SOUTH
FLORIDA...

AT 453 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FAR
OUTER RAIN BAND AHEAD OF TROPICAL STORM FAY MOVING ONSHORE ACROSS
MIAMI-DADE AND MAINLAND MONROE COUNTIES. AS THE ASSOCIATED
SHOWERS...AND POSSIBLY A THUNDERSTORM MOVE THROUGH FROM SOUTHEAST TO
NORTHWEST...HEAVY RAINFALL AND GUSTY WINDS TO AROUND 30 MPH WILL BE
POSSIBLE.

THE BAND WILL MOVE NORTH TOWARDS BROWARD AND COLLIER COUNTIES
TOWARDS SUNRISE. OTHER SHOWERS AND POSSIBLE THUNDERSTORMS MAY FORM
AHEAD OF THIS BAND ACROSS THESE AREAS AS WELL...AND MOVE TO THE WEST
NORTHWEST.

LAT...LON 2586 8017 2583 8013 2581 8014 2585 8015
      2550 8033 2540 8032 2539 8023 2535 8024
      2538 8026 2514 8066 2518 8087 2512 8109
      2523 8118 2534 8115 2524 8096 2525 8095
      2528 8095 2539 8115 2586 8136 2625 8009
TIME...MOT...LOC 0853Z 134DEG 25KT 2528 8020 2522 8084
          2510 8147

GS
Special weather statement, Aug 18, 8:42 AM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
842 AM EDT MON AUG 18 2008

FLZ071-072-172-181330-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
842 AM EDT MON AUG 18 2008

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL BROWARD...

AT 842 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANIA BEACH...MOVING NORTHWEST AT 24 MPH.

THIS STORM WILL AFFECT...

INTERSECTION I-595 AND I-95...
DOWNTOWN-DAVIE...
PLANTATION...
SUNRISE...
SAWGRASS MILLS MALL...
CORAL SPRINGS...
FORT LAUDERDALE...

AND SURROUNDING COMMUNITIES.

LOCAL MEDIA RECENTLY RELAYED A REPORTED WIND GUST OF 42 MPH FROM A
MESONET SITE IN FORT LAUDERDALE.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2611 8012 2610 8012 2609 8011 2610 8011
      2607 8012 2604 8015 2619 8051 2633 8041
      2633 8028 2616 8010 2614 8010
TIME...MOT...LOC 1242Z 125DEG 21KT 2611 8019

GS
Special weather statement, Aug 18, 9:08 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
908 AM EDT MON AUG 18 2008

FLZ073>075-173-174-181400-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
908 AM EDT MON AUG 18 2008

...STRONG THUNDERSTORMS MOVING ONSHORE ACROSS SOUTHERN MIAMI-DADE...

AT 905 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST
OF KEY BISCAYNE TO 11 MILES EAST OF HOMESTEAD BAYFRONT PARK TO OCEAN
REEF TO 5 MILES NORTHWEST OF ROUTE 1/CARD SOUND ROAD S...MOVING
NORTHWEST AT 36 MPH.

THESE STORMS WILL AFFECT...

TURKEY PT...
HOMESTEAD BAYFRONT PARK...
HOMESTEAD MIAMI SPEEDWAY...
BLACK PT...
CUTLER BAY...
KEY BISCAYNE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

LAT...LON 2573 8021 2572 8024 2560 8031 2548 8034
      2540 8032 2539 8023 2553 8018 2553 8017
      2537 8023 2539 8029 2527 8039 2520 8049
      2521 8053 2519 8056 2540 8099 2572 8066
      2579 8032 2571 8015 2567 8015
TIME...MOT...LOC 1308Z 119DEG 32KT 2553 7994 2549 8019
          2540 8029 2524 8045

GS
Special weather statement, Aug 18, 10:17 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1017 AM EDT MON AUG 18 2008

FLZ063-066>068-181445-
HENDRY FL-GLADES FL-INLAND PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1017 AM EDT MON AUG 18 2008

...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...

AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
OKEELANTA TO ROYAL PALM BEACH...MOVING NORTHWEST AT 20 MPH.

THESE STORMS WILL AFFECT...

OKEELANTA...
BELLE GLADE...
LAKE HARBOR...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2673 8020 2649 8086 2674 8113 2680 8095
      2671 8082 2671 8078 2669 8074 2672 8073
      2677 8075 2678 8072 2675 8071 2676 8070
      2681 8070 2687 8063 2695 8061 2697 8038
TIME...MOT...LOC 1417Z 137DEG 18KT 2659 8084 2677 8030

GS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:02 PM EDTSpecial Marine WarningMFL28 min
Aug 17, 8:32 PM EDTSpecial Marine WarningMFL28 min
Aug 18, 2:15 AM EDTSpecial Weather StatementMFLMiami-Dade, Monroe75 min
Aug 18, 2:30 AM EDTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more42 hr
Aug 18, 3:30 AM EDTSpecial Weather StatementMFLMiami-Dade, Monroe75 min
Aug 18, 6:19 AM EDTInland Tropical Storm WarningMFLBroward, Collier, Glades, Hendry, Miami-Dade, Palm Beach43 hr
Aug 18, 6:19 AM EDTTropical Storm WarningMFL43 hr
Aug 18, 6:19 AM EDTTropical Storm WarningMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach36 hr
Aug 18, 6:43 AM EDTSpecial Marine WarningMFL47 min
Aug 18, 8:36 AM EDTSpecial Marine WarningMFL24 min
Aug 18, 8:42 AM EDTSpecial Weather StatementMFLBroward48 min
Aug 18, 8:58 AM EDTSpecial Marine WarningMFL32 min
Aug 18, 9:08 AM EDTSpecial Weather StatementMFLMiami-Dade52 min
Aug 18, 9:17 AM EDTTornado WarningMFLMiami-Dade28 min
Aug 18, 9:23 AM EDTSpecial Marine WarningMFL67 min
Aug 18, 10:17 AM EDTSpecial Weather StatementMFLPalm Beach28 min
Aug 18, 10:58 AM EDTSpecial Weather StatementMFLMiami-Dade32 min
Aug 18, 11:05 AM EDTSpecial Marine WarningMFL25 min
Aug 18, 11:24 AM EDTSpecial Weather StatementMFLPalm Beach51 min
Aug 18, 11:52 AM EDTHurricane WarningMFL18 hr
Aug 18, 11:52 AM EDTHurricane WarningMFLCollier, Monroe18 hr
Aug 18, 12:11 PM EDTSpecial Weather StatementMFLMiami-Dade34 min
Aug 18, 2:25 PM EDTSpecial Marine WarningMFL65 min
Aug 18, 2:52 PM EDTTornado WarningMFLMiami-Dade23 min
Aug 18, 3:01 PM EDTTornado WarningMFLMiami-Dade29 min
Aug 18, 3:42 PM EDTSpecial Marine WarningMFL33 min
Aug 18, 4:13 PM EDTSpecial Marine WarningMFL92 min
Aug 18, 4:24 PM EDTSpecial Marine WarningMFL36 min
Aug 18, 4:40 PM EDTTornado WarningMFLBroward, Collier, Miami-Dade20 min
Aug 18, 4:43 PM EDTSpecial Marine WarningMFL47 min
Aug 18, 5:23 PM EDTSpecial Marine WarningMFL37 min
Aug 18, 5:23 PM EDTTornado WarningMFLPalm Beach22 min
Aug 18, 5:34 PM EDTSpecial Marine WarningMFL86 min
Aug 18, 5:45 PM EDTTornado WarningMFLBroward15 min
Aug 18, 6:12 PM EDTSpecial Marine WarningMFL63 min
Aug 18, 7:22 PM EDTSpecial Marine WarningMFL53 min

Nearby

Special Marine Warnings in Florida, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.